Can You Still Get PMS If You're On The Birth Control Pill?
The invention of a birth control pill was instrumental in the sexual liberation and empowerment of women when it was invented over 50 years ago. While the pill was invented for a single purpose— to prevent unwanted pregnancy— it usually takes a heck of a lot of hormones to do that, not to mention the fact that there are many alternative contraceptives to pills that alter women’s hormones, like IUDs, patches, vaginal rings, implants, and more.
Modern birth control methods are very effective in preventing unwanted pregnancy, but they’re also (unfortunately) effective in causing unfortunate side effects. The hormonal changes can make women feel depressed, cause acne breakouts, weight gain, or even hair loss.
On the bright side, many women report that birth control reduces symptoms of PMS and doctors even prescribe it to women in order to treat their severe PMS or pre-menstrual dysphoric disorder (PMDD).
So, that leads to the question:
Can you still get PMS if you’re on the birth control pill?
If doctors use it to treat severe PMS, does that mean that you’re not actually craving chocolate during the few days before you take your placebo pills? And what if you don’t get your period due to your method of birth control? We spoke to Jennifer Wider, M.D., a women’s health specialist, who reveals that the answer is not so straight forward.“Some women report that birth control actually exacerbates PMS symptoms, while other women get relief from PMS symptoms who are on birth control,”
Dr. Wider goes on to completely school us on the A-Zs of birth control, explaining why it can eliminate symptoms of PMS for some.
“The luteal phase of your cycle prepares the body to bleed. It begins right after ovulation and ends when your period starts,” Dr. Wider tells us.
Your body produces high levels of progesterone and estrogen during the luteal phase, but then there’s a drop of hormones when you actually start to bleed. This is exactly when PMS kicks in—you deal with cramps, you’re bloated, you can’t sleep well, your breasts are tender, and you have headaches (just to name a few).
“These hormonal changes and drop in levels of hormones don’t occur if you’re taking the birth control pill—so for some women, this lack of change and drop results in less or no PMS for many women,” Dr. Wider says.
Because hormonal birth control uses synthetic hormones (estrogen, progesterone, and testosterone), which prevent a woman from ovulating, it prevents the natural hormonal drop that causes PMS from occurring. This is if you’re not menstruating (skipping placebos, which is totally okay to do).
Even if you are getting your period while on the pill, you’re actually having what’s called withdrawal bleeding, which still allows for a reduction in PMS symptoms due to your body’s change in hormones. Dr. Wider warns that this “period” can still cause PMS. “It’s actually the body’s reaction to a lack of hormones being given—this can also result in PMS symptoms in some women,” she informs HG.
Simply put, because the synthetic hormones trick your body into thinking that you don’t need to ovulate, the uterine lining is kept thin and periods on are typically lighter than a natural hormonal cycle’s period.
If severe PMS or PMDD is a problem for you, you might want to speak to a doctor about using birth control to alleviate your symptoms. However, hormonal contraceptives like the pill are frequently linked to causing depression.
If you notice yourself skipping the monthly cramps but still feeling down in the dumps while on the pill, you might want to discuss other options with your doctor.